Leaky Buckets Versus Compensating Justice: An Experimental Investigation
Leaky-bucket transactions can be regarded as income transfers allowing for transaction costs. In its most rudimentary form, leaky-bucket transactions trace out the maximum “leakage” of transaction costs before income inequality is exacerbated, or—alternatively—before a welfare loss is experienced. This notion suggests that part of the income transfer should reach the transferee in order to keep the degree of income inequality or social welfare intact. However, in general, this conjecture is theoretically wrong. Rather there exists a unique benchmark such that it holds only for transfers among income recipients below the benchmark. When both are above the benchmark, the transferee has to be given more than the amount taken from the transferor, and when they are on opposite sides of the benchmark, both should experience an income loss. These three cases cover progressive transfers only. Three more cases apply to regressive transfers, and six more cases apply to income gains. Each of these twelve cases is covered by the present paper. Yet experimental research shows poor empirical evidence for this theory. Subjects’ perceptions of maintaining the degree of income inequality rather follow a simple precept: If someone gains income, the other person involved should be positively compensated, and if someone loses income, the other person involved should be negatively compensated. This expresses sort of compensating justice rather than restoration of the former degree of income inequality according to the orthodox theory. Compensating justice is, however, at variance with the transfer principle.
|Date of creation:||2007|
|Date of revision:|
|Contact details of provider:|| Web page: http://www.ecineq.org|
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Yitzhaki, Shlomo, 1983. "On an Extension of the Gini Inequality Index," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 24(3), pages 617-28, October.
- Casilda Lasso de la Vega & Ana Urrutia, 2008. "The ‘Extended’ Atkinson family: The class of multiplicatively decomposable inequality measures, and some new graphical procedures for analysts," Journal of Economic Inequality, Springer, vol. 6(2), pages 211-225, June.
- Shorrocks, A F, 1980. "The Class of Additively Decomposable Inequality Measures," Econometrica, Econometric Society, vol. 48(3), pages 613-25, April.
- Christian Seidl, 2001. "Inequality measurement and the leaky-bucket paradox," Economics Bulletin, AccessEcon, vol. 4(6), pages 1-7.
- Bourguignon, Francois, 1979. "Decomposable Income Inequality Measures," Econometrica, Econometric Society, vol. 47(4), pages 901-20, July.
- Atkinson, Anthony B., 1970. "On the measurement of inequality," Journal of Economic Theory, Elsevier, vol. 2(3), pages 244-263, September.
- Blackorby, Charles & Donaldson, David, 1978. "Measures of relative equality and their meaning in terms of social welfare," Journal of Economic Theory, Elsevier, vol. 18(1), pages 59-80, June.
- Chakravarty, Satya R, 1988. "Extended Gini Indices of Inequality," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 29(1), pages 147-56, February.
- Shorrocks, Anthony F, 1984. "Inequality Decomposition by Population Subgroups," Econometrica, Econometric Society, vol. 52(6), pages 1369-85, November.
- Peter Lambert & Giuseppe Lanza, 2006. "The effect on inequality of changing one or two incomes," Journal of Economic Inequality, Springer, vol. 4(3), pages 253-277, December.
- Weymark, John A., 1981. "Generalized gini inequality indices," Mathematical Social Sciences, Elsevier, vol. 1(4), pages 409-430, August.
- Donaldson, David & Weymark, John A., 1980. "A single-parameter generalization of the Gini indices of inequality," Journal of Economic Theory, Elsevier, vol. 22(1), pages 67-86, February.
When requesting a correction, please mention this item's handle: RePEc:inq:inqwps:ecineq2007-74. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Maria Ana Lugo)
If references are entirely missing, you can add them using this form.